Missouri, 2011

Hail and Damaging Winds in Missouri, August 6, 2011

August 6, 2011 · NWS PAH · 3 events in 3 counties and zones

Numerous clusters of thunderstorms preceded a cold front as it tracked east-southeast across Illinois and southeast Missouri. The storms were aided by a weak but amplifying 500 mb shortwave trough that moved east-southeast toward the middle and upper Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous clusters of thunderstorms preceded a cold front as it tracked east-southeast across Illinois and southeast Missouri. The storms were aided by a weak but amplifying 500 mb shortwave trough that moved east-southeast toward the middle and upper Mississippi Valley. Several of the storms produced large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 6, 7:51 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 6, 7:51 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
851 PM CDT SAT AUG 6 2011

.UPDATE...
FOR AVIATION SECTION ONLY.

&&

.SHORT TERM...
UPPER WAVE SEEN MOVING INTO WESTERN MISSOURI EARLY THIS AFTERNOON.
MORNING CONVECTION HAS ALL BUT CLEARED OUR PENNYRILE REGION COUNTIES
IN WEST KY. NICE THERMAL CONTRAST DEVELOPING OVER OUR WESTERN MOST
COUNTIES. 18Z 83 AT KPAH...101 AT KJBR. INSTABILITY AXIS RUNS FROM
CENTRAL INTO SE MISSOURI AHEAD OF THE APPROACHING WAVE...AND CLOUDS
CONTINUE TO DEVELOP OVER THE OZARK FOOTHILL REGION. THEREFORE FOR
TONIGHT...WILL NOT GET FANCY WITH POPS. WILL RUN A 12 HR POP AND
GO WITH SCATTERED THUNDERSTORMS. POPS CAN BE ADJUSTED ACCORDINGLY
THROUGH THE COURSE OF THE EVENING. GFS HAS A GOOD HANDLE ON THE
WAVE...AND BELIEVE IT WOULD BE A GOOD MODEL TO FOLLOW FOR TIMING
PURPOSES. NAM IS NOT TOO BAD EITHER.

THE WAVE SHOULD HEAD OFF TO THE EAST EARLY SUNDAY MORNING WITH
DECREASING POPS FROM WEST TO EAST. BY AFTERNOON...ONLY HAVE A VERY
SLIGHT CHANCE OF STORMS. MOST AREAS WILL PROBABLY BE RAIN FREE...BUT
IT IS TOO UNSETTLED TO COMPLETELY REMOVE POPS JUST YET. WE DID LOWER
THE POPS THAT WERE IN THE GRIDS PRIOR.

OFF THE CONVECTIVE SUBJECT...WE MAINTAINED THE EXISTING HEAT
ADVISORY PRODUCT THROUGH 7 PM. HOWEVER...WE ARE GOING TO ISSUE A
HEAT ADVISORY FOR THE REMAINDER OF THE AREA...INCLUDING THE KEVV
TRI STATE...FOR SUNDAY. BEYOND SUNDAY...IT IS MORE UNCLEAR IF
ADVISORY THRESHOLDS WILL BE MET. MOST LIKELY AREA WOULD BE OUR
SOUTHERN MOST COUNTIES. BUT MOST HOURLY VALUES ARE ONLY 100 TO 105.
LATER SHIFTS CAN MONITOR.

CHANCE POPS REMAIN IN THE FORECAST MONDAY THROUGH TUESDAY...WITH
HIGHEST POPS MONDAY NIGHT...AS THE MODELS MOVE A WAVE AND BOUNDARY
ACROSS THE REGION. WILL DEPICT DECREASING POPS FROM WEST TO EAST
THROUGH THE DAY TUESDAY.

GENERALLY FOLLOWED A BLEND OF GFS/NAM MOS THROUGH THE DURATION. WE
BLENDED WITH OPERATIONAL MODEL OUTPUT...ESPECIALLY FOR LOWS NEXT
COUPLE OF MORNINGS AS READINGS ARE NOT EXPECTED TO DROP MUCH AT
NIGHT.

.LONG TERM...
FOR THE PERIOD WEDNESDAY THROUGH SATURDAY...THE LONG RANGE MODELS
EXHIBIT DECENT AGREEMENT AND RESPECTABLE RUN TO RUN CONTINUITY.
UTILIZED THE ECMWF/ECMWF ENSEMBLE SOLUTIONS WHICH FALLS IN LINE
WITH HPC THINKING.

QUASI ZONAL FLOW WILL BE THE RULE ACROSS THE NATIONS MID SECTION
WEDNESDAY THROUGH THURSDAY. FRIDAY INTO SATURDAY...THE MODELS AND
SPECIFICALLY THE ECMWF DIG A TROF SOUTHEAST INTO THE GREAT LAKES
REGION. THIS WILL VEER THE UPPER FLOW FROM WEST TO NORTHWEST
WITH TIME OVER OUR AREA. MEANWHILE...AT THE SURFACE...A QUASI
STATIONARY FRONTAL BOUNDARY IS FORECAST TO REMAIN NEAR AND JUST
SOUTH OF THE PAH CWA UNTIL A COLD FRONT...FORECAST BY THE
MODELS...MOVES THROUGH LATE SATURDAY INTO SATURDAY NIGHT FROM
NORTHWEST TO SOUTHEAST. AS A RESULT...DAILY CONVECTIVE CHANCES
WILL BE IN THE FORECAST. UNCERTAINTY IS MODERATE...GIVEN IT WILL
BE DIFFICULT TO TIME SUBTLE MID LEVEL FEATURES MOVING ACROSS THE
AREA.

THE GOOD NEWS IS...WE DO NOT SEE HEAT IN THE LONG RANGE PORTION
OF THE FORECAST...GIVEN THE OVERALL FLOW PATTERN AND POSITION OF
THE FRONT. TEMPERATURES AND HUMIDITY LEVELS SHOULD BE MUCH CLOSER TO
NORMAL.

&&

.AVIATION...
DUE TO RADAR TRENDS DURING THE PAST HOUR OR SO...HAVE DECIDED TO
TEMPO KCGI AND KPAH FOR THUNDERSTORMS FROM AROUND 04Z TO AROUND 09Z.
CONVECTIVE ACTIVITY HAS REALLY PICKED UP IN COVERAGE AND INTENSITY
OVER SC MO IN THE PAST HOUR...IN ASSOCIATION WITH MID LEVEL TROF
APPROACHING THE AREA. ACTIVITY IS HEADING EAST INTO VERY UNSTABLE
AIR ALONG THE MID MS RIVER. WILL NEED TO MONITOR FOR POSSIBLE
ISOLATED SEVERE STORMS IF TRENDS CONTINUE...ESP FROM KCGI SOUTH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-FULTON-GRAVES-
     HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-
     MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

     HEAT ADVISORY FROM 10 AM TO 7 PM CDT SUNDAY FOR DAVIESS-
     HENDERSON-MCLEAN.

MO...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR BOLLINGER-BUTLER-CAPE
     GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
     SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR ALEXANDER-FRANKLIN-
     GALLATIN-HARDIN-JACKSON-JOHNSON-MASSAC-PERRY IL-POPE-
     PULASKI-SALINE-UNION IL-WILLIAMSON.

     HEAT ADVISORY FROM 10 AM TO 7 PM CDT SUNDAY FOR
EDWARDS-HAMILTON-     JEFFERSON-WABASH-WAYNE IL-WHITE.

IN...HEAT ADVISORY FROM 10 AM TO 7 PM CDT SUNDAY FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

AVIATION...MEFFERT
Hazardous weather outlook, Aug 6, 7:20 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
820 PM CDT SAT AUG 6 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
820 PM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS COULD POSSIBLY DEVELOP FROM NORTHWEST TO
SOUTHEAST DURING THE OVERNIGHT HOURS. THOUGH ORGANIZED SEVERE STORMS
ARE NOT ANTICIPATED...AND MANY LOCATIONS WILL STAY DRY FOR MUCH OF
THE NIGHT...A FEW ISOLATED SHORT LIVED STRONG TO SEVERE STORMS
CANNOT BE RULED OUT. THE PRIMARY HAZARD WILL BE WITH STRONG WIND
GUSTS AND DIME TO QUARTER SIZED HAIL. ALSO...LOCALLY HEAVY RAIN WILL
BE LIKELY WITH ANY STRONG STORMS THAT DEVELOP. BEWARE OF DEADLY
LIGHTNING IN A ND CLOSE TO ANY THUNDERSTORMS.

A HEAT ADVISORY WILL REMAIN IN EFFECT THROUGH TONIGHT FOR ALL
OF SOUTHEAST MISSOURI...AND MOST OF WESTERN KENTUCKY AND SOUTHERN
ILLINOIS. PLEASE REFER TO THE ACTUAL HEAT ADVISORY PRODUCT FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT ADVISORY WILL BE IN EFFECT FOR THE ENTIRE FOUR STATE AREA
SUNDAY. HEAT INDEX VALUES WILL LIKELY TOP OUT IN THE 105 TO 110
RANGE SUNDAY AFTERNOON. PLEASE REFER TO THE ACTUAL HEAT ADVISORY
PRODUCT FOR ADDITIONAL DETAILS.

THERE WILL ALSO BE A CHANCE OF ISOLATED TO SCATTERED THUNDERSTORMS
THROUGH THE FORECAST PERIOD. THE STORM PREDICTION CENTER HAS
OUTLOOKED MUCH OF THE AREA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS
SUNDAY AND MONDAY.

THOUGH COVERAGE IS NOT EXPECTED TO BE LARGE...ANY ISOLATED SEVERE
STORMS THAT DO MANAGE TO FIRE COULD PRODUCE DAMAGING WIND GUSTS AND
DIME TO QUARTER SIZED HAIL...AS WELL AS TORRENTIAL DOWNPOURS OF RAIN
AND FREQUENT DEADLY LIGHTNING.

ONCE AGAIN...MOST LOCATIONS WILL BE RAIN FREE MUCH OF THE TIME.
HOWEVER...BOATERS AND OTHER OUTDOOR RECREATIONISTS THIS WEEKEND
SHOULD BE AWARE THAT ISOLATED STRONG THUNDERSTORMS CAN FIRE UP VERY
RAPIDLY. PLEASE HAVE A PLAN TO TAKE APPROPRIATE COVER IN A SHORT
PERIOD OF TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION CANNOT BE RULED OUT SUNDAY AND MONDAY.

MEFFERT

The radar

The Paducah radar (KPAH), 177 km away, was scanning. The volume nearest the first event began at 03:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Carter

When
August 6, 9:50 PM CST
Where
Carter County, 2.07 mi S of Ellsinore
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.900, -90.750

A couple of small trees were blown down.

Hail, Bollinger

When
August 6, 10:28 PM CST
Where
Bollinger County, 3.27 mi SSE of Gipsy
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.124, -90.164

Hail up to the size of half-dollars occurred on Highway TT.

Thunderstorm Wind, Cape Girardeau

When
August 6, 11:07 PM CST
Where
Cape Girardeau County, (Cgi)cape Girardeau
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.230, -89.570

A wind gust to 59 mph was measured at the Cape Girardeau airport automated observation site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331870, 331869, 331872.